Alert archive / Puerto Rico / Red Flag Warnings in 2022

Red Flag Warning 2, NWS JSJ

March 15, 2022

NWS JSJ issued this red flag warning at Mar 15, 2022, 12:08 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2022, 12:08 PM CDT (17:08 UTC)
Expired
Mar 15, 2022, 4:58 PM CDT
In force
5 hr
Issued by
NWS JSJ

The text

As transmitted.

807 
WWCA82 TJSJ 151708
RFWSJU

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Juan PR
108 PM AST Tue Mar 15 2022

...RED FLAG WARNING IN EFFECT UNTIL 6 PM AST TODAY FOR THE
SOUTHEAST TO SOUTH CENTRAL COASTAL PLAINS OF PUERTO RICO...

.Gusty winds have been reported along the southern coastal plains.
Sustained winds approaching 18 mph have been reported at Camp
Santiago, with gusts above 25 mph. RH values have fallen into the
upper 30s. Fuels and soils remain dry. Critical fire weather
conditions are expected or occurring.

PRZ014-152200-
/O.NEW.TJSJ.FW.W.0002.220315T1708Z-220315T2200Z/
Southeast Coastal Plains-
108 PM AST Tue Mar 15 2022

...RED FLAG WARNING IN EFFECT UNTIL 6 PM AST THIS EVENING FOR THE
SOUTHEAST TO SOUTH CENTRAL COASTAL PLAINS OF PUERTO RICO...

The National Weather Service in San Juan has issued a Red Flag
Warning, which is in effect until 6 PM AST this evening. 

* AFFECTED AREA...Fire weather zone 014, which includes the
  southeast to south central coastal plains.

* WIND...Sustained winds around 18 mph, with frequent stronger
  gusts, to 25 to 30 mph.

* HUMIDITY...RH values in the mid to upper 30s.

* THUNDERSTORMS...None.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
340 
WWCA82 TJSJ 152158
RFWSJU

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Juan PR
558 PM AST Tue Mar 15 2022

...RED FLAG WARNING CANCELLED...

.Current conditions at Camp Santiago are below red flag warning 
criteria.

PRZ014-152300-
/O.CAN.TJSJ.FW.W.0002.000000T0000Z-220315T2200Z/
Southeast Coastal Plains-
558 PM AST Tue Mar 15 2022

...RED FLAG WARNING IS CANCELLED FOR THE SOUTHEAST COASTAL PLAINS
OF PUERTO RICO...

The National Weather Service in San Juan has cancelled the Red
Flag Warning. 

Latest observations at Camp Santiago indicated relative humidity
values above 35% and winds have decreased to 12 mph. For the rest
of the evening hours the relative humidity is expected to increase
and winds will continue to decrease. Therefore, the red flag
warning was cancelled.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this red flag warning went out at Mar 15, 10:41 AM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 15, 10:41 AM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1141 AM AST Tue Mar 15 2022

.UPDATE...
Variably cloudy skies with quick passing showers affected the
region during the early morning hours. By late morning skies
became mostly sunny to partly cloudy as clouds and shower activity
diminished due to a slot of drier and stable air moving in across
the region. Recent satellite imagery, doppler weather radar and
TJSJ 15/12Z upper air sounding, all suggest these dry and stable
conditions. The layered precipitable water values (PWAT) at both
TNCM and TJSJ were down to 0.81 and 0.85 inches respectively along
with a strong 4-5 degree cap inversion dominated by the building
high pressure ridge. So far no change to the inherited short term
grids and reasoning.

&&

.AVIATION UPDATE...VFR conds durg prd. Mostly SCT lyrs nr
FL025...FL050 with Isold SHRA en route btw islands and mainly over
the ctrl MTN range of PR and downwind of the islands til 15/23Z.
Wnds fm E btw 15-20 kts w ocnl hir gusts btw 25-30 kts...bcmg
10-12 kts aft 15/23Z.

&&

.MARINE UPDATE...No change to previous marine discussion and
reasoning. Rough and hazardous seas and dangerous surf zone
conditions will continue due to fresh to strong easterly winds
and a small northerly swell.Small craft advisories will continue
for much of the local waters and passages. Please refer to the
latest Coastal Waters Forecast(CWFSJU), Marine Weather Message
(MWWSJU), Surf Zone Forecast (SRFSJU) and Coastal Hazard Message
(CFWSJU) issued by the NWS WFO San Juan PR.

&&

.PREV DISCUSSION... /issued 450 AM AST Tue Mar 15 2022/

SYNOPSIS...

Breezy to windy conditions will continue to bring showers and
clouds from time to time. However, a stable weather pattern will
prevail through the week. Afternoon convection across the western
and interior sections cannot be ruled out each day. Marine and
coastal conditions will continue hazardous through the work-week.

SHORT TERM...Today through Thursday...

According to GOES-16 Imagery, a cluster of cloudiness with
precipitable water around 1.2 inches are moving into the forecast
area. As a result, cloudiness with isolated to scattered showers
will continue to move mainly over the windward sections and
coastal waters through the morning hours. Breezy winds will
persist, given to a surface high pressure across the Atlantic
Ocean. This wind flow will create fast moving rains and will not
leave significant rainfall accumulations. Conditions are forecast
to improve throughout the day, with stable atmospheric conditions
and moisture erosion from this afternoon onwards.

Tuesday and Wednesday, a ridge aloft will promote stable and
drier conditions from mid to upper levels. This mid/upper feature
will induce a trade wind cap inversion over the forecast area,
limiting vertical development and deep convection, especially in
each afternoon. A patch of shallow moisture will reach the islands
on Wednesday, increasing shower activity. Thursday seems to be
the driest day, with the arrival of a much drier air mass.

LONG TERM...Friday through Tuesday...

Therefore, the most-possible scenario consists of a mixture of
mostly clear skies (during the nighttime) or sunshine (during the
morning) and clouds with overnight/early morning showers across
the local waters and windward sections of Puerto Rico and the
Virgin Islands. Then, afternoon convection can not be ruled out
across the interior and western Puerto Rico and downwind from the
U.S. Virgin Islands each day.

Global model guidance (GFS/ECMWF) consistently indicates a stable
advective pattern for the Northeast Caribbean through at least
Sunday. This weather pattern consists of a surface high pressure
across the Atlantic Ocean promoting a tight local pressure
gradient, which will result in breezy to locally windy conditions
through possibly the weekend. Then, patches of moisture embedded
in the trades will bring clouds and showers mainly across the
windward sections from time to time. Meanwhile, a mid to upper-
level ridge will hold over PR and the USVI through early next
week, promoting dry air and subsidence aloft, reinforcing the
trade wind inversion.

Both GFS/ECMWF indicate a change in the weather pattern after
Sunday when a polar trough interacts with the ridge aloft as it
approaches the Northeast Caribbean from the west late Monday night
into Tuesday. This trough will increase instability and the
potential to observe organized convection (meaning thunderstorm
development). Meanwhile, a surface boundary is forecast to exit
the Eastern Seaboard by the end of the weekend, moving eastward
across the western Atlantic and approaching the islands by Tuesday
or Wednesday (next week). The pattern described above could
increase the potential for unsettled weather conditions.

AVIATION...

Mainly VFR conditions will prevail most of the period. However,
clusters of clouds would bring SHRA/-SHRA from time to time. This
could briefly reduce VIS, mainly over TJSJ, TIST, and TISX through
15/15Z. Winds will remain from the E at 15 knots and higher gusts
til 15/14Z; then, they will increase between 15-20 knots with sea
breeze variation and higher gusts. No sign impacts are forecast.

MARINE...

Fresh to strong easterly winds and a small northerly swell will
promote rough seas across the regional waters. Therefore, Small
Craft Advisories are in effect through much of the work-week.
This wind pattern will hold through much of the forecast period.
Therefore, mariners should continue to actively monitor the
evolution of the marine conditions for additional updates.

Beachgoers, life-threatening rip currents continues across the
majority of the Coastline of Puerto Rico and the U.S. Virgin
Islands. After mid-morning today, the building of dangerous
breaking waves will deteriorate even more coastal conditions.
Therefore, a High Surf Advisory is in effect for the Atlantic
Coastline of Puerto Rico, Culebra, St Thomas and St Croix. We
urge beachgoers to exercise caution.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  84  74  85  74 /  20  20  20  30
STT  86  73  86  73 /  20  20  10  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Thursday evening for Culebra-
     Mayaguez and Vicinity-North Central-Northeast-Northwest-
     Ponce and Vicinity-San Juan and Vicinity-Southeast-
     Southwest-Vieques-Western Interior.

     High Surf Advisory until 8 AM AST Wednesday for Culebra-North
     Central-Northeast-Northwest-San Juan and Vicinity-Southeast.

VI...High Rip Current Risk through Thursday evening for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

     High Surf Advisory until 8 AM AST Wednesday for St.Thomas...St.
     John...and Adjacent Islands.

AM...Small Craft Advisory until 7 PM AST Thursday for Anegada Passage
     Southward to 17N-Atlantic Waters of Puerto Rico and USVI
     from 10 NM to 19.5N-Caribbean Waters of Puerto Rico from 10
     NM to 17N-Coastal Waters of Northern Puerto Rico out 10 NM-
     Coastal Waters of Northern USVI and Culebra out 10 NM-
     Coastal Waters of Southern Puerto Rico out 10 NM-Coastal
     Waters of Southern USVI Vieques and Eastern Puerto Rico out
     10 NM-Mona Passage Southward to 17N.

     Small Craft Advisory until 2 AM AST Thursday for Coastal Waters
     of Northwestern Puerto Rico out 10 NM.

&&

SHORT TERM...RAM
LONG TERM....CS
PUBLIC DESK...99
Hazardous weather outlook, Mar 15, 4:22 AM CDT, 7 hours 46 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
509 AM AST martes 15 de marzo de 2022

AMZ710>745-PRZ001>013-160915-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-I anterior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas costeras cercanas y lejanas a la costa del Atlantico y
Caribe-
509 AM AST martes 15 de marzo de 2022

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Viento...Se esperan vientos sostenidos en exceso de 20 mph (17
nudos) a traves de las aguas locales, y de hasta 25 MPH a traves de
las aguas del Caribe y el Pasaje de Anegada.

.Oleaje...Se espera oleaje picado de entre 8 y 10 pies a traves de
todas las aguas locales.

.Corrientes Marinas...Se esperan condiciones costeras
peligrosas el dia de hoy. Esta en efecto una Advertencia de Resacas
Fuertes para las playas expuestas al norte de Puerto Rico y Culebra.
Existe un riesgo alto de corrientes marinas para todas las playas
expuestas de la isla.

.Dias dos hasta el siete...miercoles a lunes

Condiciones maritimas peligrosas deberan continuar para el resto de
la semana laboral a traves de la mayoria de las aguas locales. El
riesgo de corrientes marinas se pronostica que continue alto para la
mayoria de las playas locales. Un ligero aumento en humedad el lunes
podria ayudar al desarrollo de algunas inundaciones menores sobre
sectores del oeste de Puerto Rico, pero debido a los dias faltantes
de pronostico, la confidencia es baja.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Sin embargo, le
agradeceriamos reportar cualquier informacion sobre inundaciones,
vientos, corrientes marinas u oleaje al Servicio Nacional de
Meteorologia en San Juan.

AMZ715-725-VIZ001-002-160915-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
509 AM AST martes 15 de marzo de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Viento...Se esperan vientos sostenidos en exceso de 20 mph (17
nudos) a traves de las aguas locales, y de hasta 25 MPH a traves de
las aguas del Caribe y el Pasaje de Anegada.

.Oleaje...Se espera oleaje picado de entre 8 y 10 pies a traves de
todas las aguas locales.

.Corrientes Marinas...Se esperan condiciones costeras
peligrosas el dia de hoy. Esta en efecto una Advertencia de Resacas
Fuertes para las playas expuestas de San Thomas. Existe un riesgo
alto de corrientes marinas para todas las playas expuestas de las
islas.

.Dias dos hasta el siete...miercoles a lunes

Condiciones maritimas peligrosas deberan continuar para el resto de
la semana laboral a traves de la mayoria de las aguas locales. El
riesgo de corrientes marinas se pronostica que continue alto para la
mayoria de las playas locales. Un ligero aumento en humedad el lunes
y  podria ayudar al desarrollo de acumulacion de agua en las
carreteras.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Sin embargo, le
agradeceriamos reportar cualquier informacion sobre inundaciones,
vientos, corrientes marinas u oleaje al Servicio Nacional de
Meteorologia en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 3:05 AM CDTHigh Surf AdvisoryJSJ35 hr

Nearby

Red Flag Warnings in Puerto Rico, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.